Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 193, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2014, 5:40 PM CDT for Labette County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2014, 5:40 PM CDT (22:40 UTC)
- Expired
- Aug 16, 2014, 6:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 65.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 116 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
633
WUUS53 KICT 162240
SVRICT
KSC099-162330-
/O.NEW.KICT.SV.W.0193.140816T2240Z-140816T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT SAT AUG 16 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LABETTE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 630 PM CDT
* AT 536 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF MCCUNE TO 6 MILES EAST OF
LIBERTY...AND MOVING SOUTH AT 20 MPH.
HAZARD...65 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALTAMONT...OSWEGO...EDNA...BARTLETT...CHETOPA...LABETTE AND ANGOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS WARNING REPLACES THE TWO PREVIOUS WARNINGS FOR LABETTE COUNTY.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3700 9551 3724 9552 3738 9542 3739 9512
3738 9508 3699 9507
TIME...MOT...LOC 2239Z 359DEG 16KT 3728 9510 3711 9549
HAIL...0.88IN
WIND...65MPH
$$
HAYES3 follow-up statements
345
WWUS53 KICT 162301
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT SAT AUG 16 2014
KSC099-162330-
/O.CON.KICT.SV.W.0193.000000T0000Z-140816T2330Z/
LABETTE KS-
601 PM CDT SAT AUG 16 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LABETTE COUNTY
UNTIL 630 PM CDT...
AT 558 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF OSWEGO TO 6 MILES WEST OF EDNA...AND
MOVING SOUTHEAST AT 20 MPH.
HAZARD...65 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
EDNA...OSWEGO...BARTLETT AND CHETOPA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3700 9551 3724 9552 3738 9542 3739 9512
3738 9508 3699 9507
TIME...MOT...LOC 2300Z 354DEG 20KT 3723 9512 3704 9547
HAIL...0.88IN
WIND...65MPH
$$
HAYES821
WWUS53 KICT 162309
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CDT SAT AUG 16 2014
KSC099-162330-
/O.CON.KICT.SV.W.0193.000000T0000Z-140816T2330Z/
LABETTE KS-
609 PM CDT SAT AUG 16 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LABETTE COUNTY
UNTIL 630 PM CDT...
AT 606 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OSWEGO TO 7 MILES SOUTHWEST OF EDNA...AND MOVING SOUTH
AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OSWEGO...BARTLETT AND CHETOPA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3725 9537 3730 9518 3733 9508 3699 9507
3700 9551 3721 9552
TIME...MOT...LOC 2309Z 354DEG 20KT 3718 9511 3699 9546
HAIL...<.75IN
WIND...60MPH
$$
HAYES247
WWUS53 KICT 162327
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT SAT AUG 16 2014
KSC099-162337-
/O.EXP.KICT.SV.W.0193.000000T0000Z-140816T2330Z/
LABETTE KS-
627 PM CDT SAT AUG 16 2014
...THE SEVERE THUNDERSTORM WARNING FOR LABETTE COUNTY WILL EXPIRE AT
630 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
LAT...LON 3725 9537 3730 9518 3733 9508 3699 9507
3700 9551 3721 9552
TIME...MOT...LOC 2327Z 354DEG 20KT 3708 9510 3689 9545
$$
HAYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:08 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 16, 3:08 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 308 PM CDT SAT AUG 16 2014 .SYNOPSIS... ISSUED AT 307 PM CDT SAT AUG 16 2014 WATER VAPOR IMAGERY SHOWS A SLOW MOVING SHORTWAVE APPROACHING THE NORTHERN ROCKIES WITH AN ADDITIONAL SHORTWAVE TROUGH CENTERED OVER SOUTHERN QUEBEC. MEANWHILE...A MUCH WEAKER CIRCULATION IS SLOWLY TRACKING ACROSS NORTHEAST MO. SURFACE FLOW REMAINS VERY WEAK WITH WHAT LOOKS TO BE A WEAK COLD FRONT EXTENDING FROM NORTHERN MO INTO SOUTH CENTRAL KS. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 307 PM CDT SAT AUG 16 2014 ISO-SCT STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER SOUTHEAST AND POSSIBLY PORTIONS OF SOUTH CENTRAL KS ALONG THE WEAK SURFACE FRONT. ANY ACTIVITY WILL BE ON THE DECREASE AFTER SUNSET. JUST LIKE EARLY THIS MORNING...SOME FOG WILL BE POSSIBLE AFTER 09Z ALONG OUR EAST AND NORTHEAST FRINGES OF THE FORECAST AREA. THE BETTER CHANCES FOR STORMS ON SUN WILL BE SOUTHEAST OF THE FORECAST AREA ALONG THE SLOW MOVING WEAK COLD FRONT...AND DURING THE LATE AFTERNOON HOURS OVER THE HIGH PLAINS DUE TO MAINLY UPSLOPE PROCESSES. SO FOR NOW WILL CONTINUE WITH THE DRY FORECAST. FAIRLY CONFIDENT THAT STORMS WILL DEVELOP OVER THE HIGH PLAINS BY EARLY SUN EVENING...ESPECIALLY AS MOISTURE TRANSPORT AND ISENTROPIC LIFT INCREASES ALONG THE 315K SURFACE OVER NW KS/SW NEBRASKA. SOME OF THIS ACTIVITY SHOULD TRY TO BUILD SOUTH SUN NIGHT AND MAY AFFECT PARTS OF AT LEAST CENTRAL KS TOWARD THE EARLY MORNING HOURS. THE GFS TAKES SOME OF THE MID LEVEL THETA-E ADVECTION FURTHER SOUTH COMPARED TO THE NAM...SO CAN'T COMPLETELY RULE OUT SOME ISO STORMS OVER SOUTH CENTRAL KS MON MORNING. MON LOOKS TO BE ACTIVE...ESPECIALLY ACROSS EASTERN NEBRASKA/IA/NORTHERN MO...AS THE IMPULSE CURRENTLY OVER THE NORTHERN ROCKIES MAKES ITS WAY INTO THE UPPER MISSISSIPPI VALLEY. THE BEST CHANCE FOR OUR AREA TO SEE STORMS WITH THIS SYSTEM LOOKS TO BE MON NIGHT AS THE 850-700MB FLOW VEERS...SETTING UP A DECENT ISENTROPIC LIFT SIGNAL...ESPECIALLY EAST OF I-135. DEEP LAYER SHEAR ALSO LOOKS STRONG ENOUGH TO POSSIBLY GET A SEVERE STORM OR TWO ON MON EVENING/MON NIGHT. TUE LOOKS LIKE A CLASSIC HIGH PLAINS MCS SCENARIO WITH STORMS DEVELOPING DURING THE LATE AFTERNOON OVER NW KS/SW NEBRASKA AND TRACKING EAST AND SOUTHEAST OVERNIGHT WITH CENTRAL KS HAVING THE BEST CHANCE TO GET IN ON SOME OF THIS ACTIVITY. TEMPS SHOULD STAY FAIRLY STEADY WITH A SMALL WARM UP TO 97-100 FOR MON AND TUE OVER THE SOUTHERN HALF OF THE FORECAST AREA. THESE READINGS WILL BE AROUND 5-7 DEGREES ABOVE NORMAL. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 307 PM CDT SAT AUG 16 2014 THE MAIN THEME THROUGH THESE EXTENDED PERIODS WILL BE FOR A DEEPENING TROUGH OVER THE PACIFIC NW WHICH WILL RESULT IN STRENGTHENING UPPER RIDGING OVER SOUTHERN PLAINS INTO THE LOWER MISSISSIPPI VALLEY. THIS SHOULD PUSH THE BETTER PRECIP CHANCES NORTH OF THE FORECAST AREA AND ALSO PROMOTE ABOVE NORMAL TEMPS WITH SOUTHERN PORTIONS OF THE AREA POSSIBLY REACHING 100 TOWARD THE END OF THE WORK WEEK. LAWSON && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1243 PM CDT SAT AUG 16 2014 VFR WILL PREVAIL ACROSS MUCH OF THE AREA THROUGH THIS AFTERNOON AND EVENING. WIDELY SCATTERED STORMS ARE EXPECTED TO DEVELOP AFTER 22Z POSSIBLY IMPACTING KCNU THROUGH THE EVENING HOURS. THE NEXT CONCERN WILL BE PATCHY FOG DEVELOPMENT NORTH OF THE COLD FRONT WHERE LIGHT AND VARIABLE WINDS WILL BE JUXTAPOSED WITHIN A MOIST POST-FRONTAL AIRMASS. THE BEST CHANCE FOR REDUCED VISIBILITIES WILL BE AFTER 09-10Z ACROSS LOCATIONS THAT RECEIVE RAINFALL THIS EVENING AND OVERNIGHT. LIGHT WINDS AND VFR WILL PREVAIL ACROSS THE AREA AFTER 14-15Z ON SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 95 72 98 / 10 10 20 20 HUTCHINSON 69 95 71 99 / 10 10 20 20 NEWTON 69 93 71 97 / 10 10 20 20 ELDORADO 69 93 71 97 / 20 10 20 20 WINFIELD-KWLD 70 96 72 98 / 20 10 10 20 RUSSELL 69 95 70 96 / 10 10 30 20 GREAT BEND 69 95 70 97 / 10 10 20 20 SALINA 69 95 72 98 / 10 10 30 20 MCPHERSON 68 94 71 97 / 10 10 20 20 COFFEYVILLE 69 93 70 96 / 30 10 10 20 CHANUTE 68 91 69 94 / 30 10 10 20 IOLA 68 90 69 93 / 30 10 10 20 PARSONS-KPPF 69 93 70 95 / 30 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 16, 4:12 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 412 PM CDT SAT AUG 16 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-171545- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 412 PM CDT SAT AUG 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING FOR AREAS GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE. A STRONG STORM OR TWO WITH WIND GUSTS TO 50 MPH AND BRIEF DOWNPOURS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODIC CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FROM SUNDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK. WHILE ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. HEAT INDICES WILL APPROACH 100 DEGREES DURING THE AFTERNOON HOURS SUNDAY AND MONDAY...FOR THOSE COUNTIES CLOSE TO THE OKLAHOMA STATE LINE. HEAT INDICES OF 100 TO 103 ARE FORECAST ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...DURING THE AFTERNOON HOURS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
In the hours before
Special weather statement, Aug 16, 3:37 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 337 PM CDT SAT AUG 16 2014 KSZ095-096-162100- NEOSHO-WILSON- 337 PM CDT SAT AUG 16 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... WESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS... NORTHEASTERN WILSON COUNTY IN SOUTHEAST KANSAS... * UNTIL 400 PM CDT * AT 329 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES NORTH OF ALTOONA...OR 12 MILES WEST OF CHANUTE...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... CHANUTE...THAYER...EARLTON AND CHANUTE AIRPORT. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3766 9532 3744 9539 3754 9576 3772 9571 TIME...MOT...LOC 2037Z 284DEG 13KT 3761 9562 MCGUIRE
Special weather statement, Aug 16, 4:11 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 411 PM CDT SAT AUG 16 2014 KSZ095-096-162145- NEOSHO-WILSON- 411 PM CDT SAT AUG 16 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NEOSHO COUNTY IN SOUTHEAST KANSAS... SOUTHEASTERN WILSON COUNTY IN SOUTHEAST KANSAS... * UNTIL 445 PM CDT * AT 409 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ERIE TO ALTOONA...MOVING SOUTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... ERIE...THAYER...NEODESHA...ST. PAUL...GALESBURG AND SOUTH MOUND. WINDS TO 55 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3738 9573 3757 9573 3767 9509 3738 9509 TIME...MOT...LOC 2111Z 343DEG 20KT 3758 9526 3750 9558 HAYES
Special weather statement, Aug 16, 4:46 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT SAT AUG 16 2014
KSZ096-100-162215-
LABETTE-NEOSHO-
446 PM CDT SAT AUG 16 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN LABETTE COUNTY IN SOUTHEAST KANSAS...
SOUTHERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
* UNTIL 515 PM CDT
* AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALNUT TO
6 MILES SOUTH OF THAYER...MOVING SOUTH AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
PARSONS...PARSONS TRI CITY AIRPORT...DENNIS AND SOUTH MOUND.
WINDS TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3729 9552 3744 9553 3745 9552 3763 9509
3763 9508 3748 9508 3747 9508 3730 9507
TIME...MOT...LOC 2145Z 347DEG 18KT 3754 9510 3739 9544
HAYESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:37 PM CDT | Special Weather Statement | ICT | Wilson | 23 min |
| Aug 16, 4:11 PM CDT | Special Weather Statement | ICT | Neosho | 34 min |
| Aug 16, 4:46 PM CDT | Special Weather Statement | ICT | Neosho | 29 min |
| Aug 16, 5:04 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 41 min |
| Aug 16, 5:09 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 51 min |
| Aug 16, 5:58 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.